Alert archive / Kansas / River Flood Warnings in 2013

River Flood Warning 1, NWS Topeka, KS

May 28, 2013Marshall County, Kansas

NWS Topeka, KS issued this river flood warning at May 28, 2013, 9:16 AM CDT for Marshall County, Kansas. It took effect at May 28, 2013, 4:16 PM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
May 28, 2013, 9:16 AM CDT (14:16 UTC)
In effect from
May 28, 2013, 4:16 PM CDT
Expired
Jun 2, 2013, 9:05 AM CDT
In force
5 days
Issued by
NWS Topeka, KS
Flood severity
Minor

County Marshall County, KS

The radar

The Topeka radar (KTWX), 91 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Blue River at Blue Rapids (BLRK1).

Action stage
21 ft
Minor stage
26 ft
Moderate stage
52 ft
Major stage
68 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06884700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 28, 6:45 AM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 28, 6:45 AM CDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
645 AM CDT TUE MAY 28 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 302 AM CDT TUE MAY 28 2013

TODAY AND TONIGHT...

MAIN FOCUS FOR THE SHORT TERM IS ON THE POTENTIAL FOR ADDITIONAL
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS MUCH OF THE FORECAST
AREA THIS AFTERNOON THROUGH TONIGHT. THE THUNDERSTORMS THAT IMPACTED
MUCH OF FAR NORTHERN AND NORTHEASTERN KANSAS LAST NIGHT TRACKED
EASTWARD INTO MISSOURI BY EARLY THIS MORNING...WITH AN MCS OVER
NORTHERN AND NORTHEASTERN NEBRASKA WEAKENING THROUGH THE EARLY
MORNING HOURS. ANTICIPATE AN OUTFLOW BOUNDARY FROM THIS MCS TO
PROGRESS SOUTHWARD INTO THE REGION THROUGH THE DAY...AND THIS
BOUNDARY WILL LIKELY BE THE FOCUS AREA FOR THUNDERSTORM DEVELOPMENT
LATER THIS AFTERNOON.

EARLY THIS MORNING...SURFACE LOW PRESSURE WAS CENTERED OVER THE
OKLAHOMA PANHANDLE WITH A STATIONARY BOUNDARY STRETCHING
NORTHEASTWARD INTO CENTRAL KANSAS AND SOUTHEASTERN NEBRASKA. A BROAD
UPPER LEVEL RIDGE REMAINED IN PLACE ACROSS MUCH OF THE CENTRAL AND
EASTERN U.S. WITH THE UPPER LEVEL TROUGH OVER THE NORTHERN ROCKIES
THIS MORNING EXPECTED TO DEEPEN FURTHER TO THE SOUTH TODAY AND
TONIGHT. STRONG SOUTHWESTERLY FLOW ALONG THIS RIDGE AXIS WILL NOT
ONLY AID IN USHERING WARMER TEMPERATURES INTO THE REGION BUT ALSO
WILL ALLOW FOR GOOD MOISTURE ADVECTION. DESPITE BROKEN CLOUD COVER
THROUGH MUCH OF THE DAY...EXPECT TEMPERATURES TO MODERATE ABOVE THE
SEASONAL NORMALS INTO THE LOWER TO MIDDLE 80S. DEWPOINT TEMPERATURES
LOOK TO STAY RATHER HIGH TODAY...IN THE UPPER 60S TO NEAR 70 DEGREES
THROUGH THE AFTERNOON. WITH THESE WARM CONDITIONS IN PLACE...EXPECT GOOD
DESTABILIZATION TO OCCUR THROUGH THE AFTERNOON HOURS WITH MODELS
SHOWING UPWARDS OF 4000-5000 J/KG OF MU CAPE. THE EXACT AREA OF
THUNDERSTORM INITIATION IS STILL A BIT UNCERTAIN AS IT WILL BE
DEPENDENT UPON WHERE EXACTLY THE BOUNDARY SETS UP THIS AFTERNOON. AT
THIS TIME...EXPECT THE BOUNDARY TO ESSENTIALLY BISECT THE CWA FROM
CENTRAL KANSAS TOWARD NORTHEAST KANSAS. MODEL SOUNDINGS SHOW THE CAP
ERODING THROUGH THE EARLY/MID AFTERNOON WITH THE BEST POTENTIAL FOR
THUNDERSTORM INITIATION IN THE VICINITY OF THE BOUNDARY BY MID/LATE
AFTERNOON AND LIKELY PERSISTING THROUGH THE EVENING AND INTO THE
OVERNIGHT HOURS. IN ADDITION TO THE STRONG INSTABILITY EXPECTED TO
BE IN PLACE OVER THE AREA...0-6KM BULK SHEAR VALUES LOOK TO BECOME
AT LEAST 30-40KTS. WITH THESE CONDITIONS IN PLACE...ALL MODES OF
SEVERE WEATHER WILL BE POSSIBLE...INCLUDING LARGE HAIL...DAMAGING
WINDS AND THE POTENTIAL FOR A FEW ISOLATED TORNADOES PRIMARILY IN
THE VICINITY OF THE BOUNDARY. THIS THUNDERSTORM ACTIVITY SHOULD
GRADUALLY WEAKEN AND DIMINISH IN COVERAGE THROUGH THE OVERNIGHT
HOURS INTO WEDNESDAY MORNING.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 302 AM CDT TUE MAY 28 2013

WED-THURS...WEDNESDAY THINK WILL SEE A SHORT DOWNTURN IN POP CHANCES
DURING THE DAY AS MCS REMNANTS SHIFT N AND E AND BRISK SOUTHERLY
FLOW REESTABLISHES ITSELF ACROSS THE AREA AHEAD OF THE ADVANCING
UPPER TROF. LIFT FROM THE TROF LOOKS TO FIRE UP STORMS OFF THE
DRYLINE AND COLDFRONT OUT IN WESTERN KS IN THE LATE
AFTERNOON/EARLY EVENING. THESE STORMS MOVE EASTWARD WITH TIME AND
GET A BOOST FROM THE LLJ AS THEY DO SO. ENOUGH SHEAR AND
INSTABILITY THAT SOME OF THE STORMS COULD BE SEVERE AS THEY MOVE
EAST WED AND THURS...AND LOCALLY HEAVY RAINFALL WILL ALSO BE A
CONCERN. WILL CARRY SOME PRETTY HIGH POPS ACROSS THE AREA LATE WED
EARLY THURSDAY...AND DIMINISH W TO E DURING THE DAY THURSDAY.

THURS NIGHT-FRI NIGHT...UPPER TROF GETS FLATTENED ACROSS THE
NORTHERN PLAINS AND LEAVES THE FA IN WESTERLY FLOW AS ENERGY
ROTATES ALONG THE PERIMETER. NAM AND EC SUGGEST FRONTAL BOUNDARY
SETS UP ALONG THE SOUTHERN COUNTIES...WITH LLJ BRINGING RETURN TO
NOCTURNAL CONVECTION EARLY FRIDAY AND MOVING EAST THROUGH THE DAY.
EC SUGGESTS STRONGER PUSH SOUTHWARD FROM THE UPPER SYSTEM EARLY
SATURDAY AND DRIVES THE FRONT FURTHER SOUTHWARD AS NOCTURNAL
CONVECTION STARTS AGAIN...AND COULD BE CLEAR OF THE FA BY THE NOON
HOUR. GFS IS SIMILAR BUT SLIGHTLY LESS AGGRESSIVE WITH THE
SOUTHERLY PUSH AND AND BRINGS PRECIPITATION FARTHER NORTH WITH A
BULLS EYE RIGHT ACROSS I70. KEPT HIGHER CHANCES I35 AREA AND
DIMINISHED CHANCES AS YOU GO NORTH. HIGHS THROUGH THIS PERIOD
GENERALLY AROUND 80 WITH OVERNIGHT LOWS IN THE 60S.

SAT/SUN/MON...COULD CATCH A BREAK FROM THE RAIN AND THE HUMIDITY
AS COOLER AIR DROPS SOUTH ACROSS THE PLAINS BEHIND THE UPPER TROF
MOVING EAST. DAYTIME HIGHS IN THE 70S AND OVERNIGHT LOWS IN THE
70S. KEPT A PRECIP FREE FORECAST BUT WILL HAVE TO WATCH FOR SOME
POSSIBLE SHOWERS UNDER THE UPPER TROF AXIS DEPENDING ON HOW FAR
SOUTH IT COMES.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 644 AM CDT TUE MAY 28 2013

FOR THE 12Z TAFS...BORDERLINE VFR/MVFR CIGS ARE EXPECTED THROUGH
MUCH OF THE DAY. THE PRESSURE GRADIENT OVER EASTERN KANSAS MAY
TIGHTEN ENOUGH TO RESULT IN SOME PERIODS OF GUSTY SOUTHERLY WINDS AT
KTOP/KFOE LATE MORNING INTO EARLY AFTERNOON. THERE IS THE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP IN THE AREA BY MID TO
LATE AFTERNOON AND PERSIST THROUGH MUCH OF THE EVENING AND OVERNIGHT
HOURS. DUE TO THE UNCERTAINTY IN THE EXACT TIMING AND LOCATION OF
ANY THUNDERSTORMS THAT DEVELOP...HAVE ONLY ADDED A MENTION OF VCTS
ATTM.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HENNECKE
LONG TERM...CRAVEN
AVIATION...HENNECKE
Hazardous weather outlook, May 28, 5:08 AM CDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
508 AM CDT TUE MAY 28 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-291015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
508 AM CDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON...ALONG AN
OLD BOUNDARY LEFT BEHIND BY YESTERDAYS CONVECTION. WHILE THE EXACT
LOCATION OF THIS BOUNDARY MAY CHANGE...AT THIS TIME THE I70
CORRIDOR INTO NE KANSAS SEEMS TO BE THE MORE LIKELY LOCATION FOR
STORMS TO INITIATE. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE STRONGER STORMS...WITH AN ISOLATED TORNADO POSSIBLE
ESPECIALLY ALONG THE BOUNDARY. AFTER LOCALLY HEAVY RAINFALL
YESTERDAY...LOCALIZED FLOODING IS ALSO POSSIBLE LATER THIS
AFTERNOON AND OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ON WEDNESDAY WOULD LIKELY IMPACT NORTH CENTRAL
KANSAS DURING THE EVENING HOURS...AND SPREAD ACROSS THE REMAINDER
OF EASTERN KANSAS ON WEDNESDAY NIGHT. THESE STORMS MAY BE SEVERE
WITH ALL MODES OF SEVERE WEATHER POSSIBLE.

THE ENTIRE FORECAST AREA MAY SEE MULTIPLE ROUNDS OF THUNDERSTORMS
FROM THURSDAY MORNING THROUGH EARLY SATURDAY...WITH SEVERE
WEATHER AS WELL AS LOCALLY HEAVY RAINFALL POSSIBLE THROUGH THE
PERIOD. THUNDERSTORM CHANCES WILL GRADUALLY DECREASE FROM
NORTHWEST TO SOUTHEAST THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Local storm report, May 28, 9:07 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
907 AM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       HANOVER                 39.89N 96.88W
05/28/2013  M2.56 INCH       WASHINGTON         KS   TRAINED SPOTTER

&&

BARJENBRUCH
Local storm report, May 28, 9:08 AM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
908 AM CDT TUE MAY 28 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       LECOMPTON               39.04N 95.39W
05/28/2013  M2.15 INCH       DOUGLAS            KS   CO-OP OBSERVER

&&

BARJENBRUCH

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:58 PM CDTSevere Thunderstorm WarningTOPCloud47 min
May 27, 8:09 PM CDTSevere Thunderstorm WarningTOPRepublic51 min
May 27, 8:38 PM CDTSevere Thunderstorm WarningTOPRepublic37 min
May 27, 8:43 PM CDTSpecial Weather StatementTOPCloud, Washington32 min
May 27, 9:33 PM CDTTornado WarningTOPMarshall, Washington27 min
May 27, 9:58 PM CDTTornado WarningTOPMarshall, Nemaha32 min
May 27, 9:59 PM CDTSpecial Weather StatementTOPRepublic31 min
May 27, 10:04 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington26 min
May 27, 10:36 PM CDTSpecial Weather StatementTOPMarshall24 min
May 27, 10:38 PM CDTSpecial Weather StatementTOPWashington37 min
May 27, 10:41 PM CDTSpecial Weather StatementTOPNemaha34 min
May 27, 11:00 PM CDTSpecial Weather StatementTOPBrown, Jackson30 min
May 27, 11:04 PM CDTSpecial Weather StatementTOPNemaha26 min
May 27, 11:21 PM CDTAreal Flood AdvisoryTOPBrown, Nemaha3 hr
May 27, 11:42 PM CDTSpecial Weather StatementTOPBrown33 min
May 28, 12:22 PM CDTSpecial Weather StatementTOPAnderson23 min
May 28, 12:48 PM CDTSpecial Weather StatementTOPFranklin27 min
May 28, 2:19 PM CDTFlash Flood WatchTOPBrown, Jackson, Marshall, Nemaha, Pottawatomie16 hr
May 28, 3:27 PM CDTWind AdvisoryTOPClay, Cloud, Dickinson, Ottawa, Republic26 hr
May 28, 3:31 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha44 min
May 28, 3:57 PM CDTTornado WarningTOPNemaha33 min
May 28, 4:18 PM CDTTornado Warning Tornado observedTOPNemaha42 min
May 28, 4:44 PM CDTFlash Flood WarningTOPBrown, Nemaha3 hr
May 28, 4:55 PM CDTTornado Warning Tornado observedTOPNemaha50 min
May 28, 5:00 PM CDTSpecial Weather StatementTOPOttawa30 min
May 28, 5:19 PM CDTTornado WarningTOPBrown, Jackson, Nemaha26 min
May 28, 5:23 PM CDTSevere Thunderstorm WarningTOPOttawa52 min
May 28, 5:31 PM CDTTornado Warning Tornado observedTOPOttawa29 min
May 28, 5:35 PM CDTSevere Thunderstorm WarningTOPClay40 min
May 28, 5:41 PM CDTTornado WarningTOPBrown34 min
May 28, 5:44 PM CDTSevere Thunderstorm WarningTOPBrown, Nemaha46 min
May 28, 5:51 PM CDTTornado Warning Tornado observedTOPOttawa39 min
May 28, 5:56 PM CDTSevere Thunderstorm WarningTOPClay, Cloud34 min
May 28, 6:05 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha25 min
May 28, 6:07 PM CDTSevere Thunderstorm WarningTOPBrown23 min
May 28, 6:13 PM CDTFlash Flood WarningTOPBrown, Nemaha4 hr
May 28, 6:13 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington32 min
May 28, 6:28 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha47 min
May 28, 6:29 PM CDTTornado Warning Tornado observedTOPOttawa31 min
May 28, 6:34 PM CDTSevere Thunderstorm WarningTOPWashington26 min
May 28, 6:36 PM CDTFlash Flood WarningTOPOttawa4 hr
May 28, 6:41 PM CDTSevere Thunderstorm WarningTOPBrown34 min
May 28, 6:58 PM CDTSevere Thunderstorm WarningTOPOttawa47 min

Nearby

River Flood Warnings in Kansas, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.